Move affects popular pain relievers

January 14, 2011

The U.S. Food and Drug Adminstration (FDA) is asking all manufacturers of prescription drugs that contain acetaminophen to limit the acetaminophen dosage in each capsule or tablet to no more than 325 mg. The agency is also requiring a "black box" warning label be included on all packaging for acetaminophen products.

The move follows reports of severe liver damage linked to the misuse of acetaminophen-containing medications, particularly prescription opioid pain relievers. The cases of liver damage occurred most often when people took more than the prescribed acetaminophen dosage, took more than one product containing the drug at the same time, or who used alcohol while taking acetaminophen.

The updated label will also include a warning about the potential for allergic reactions, such as swelling of the face, mouth, and throat, difficulty breathing, itching, or rash.

Acetaminophen is found in a variety of over-the-counter and prescription products, including many pain and fever reducing products, some cough and cold medicines, and prescription painkillers like Vicodin, Fioricet, Anexsia, Percocet, Norco, Lortab, Roxicet and Talacen. Here is a complete list of acetaminophen-containing products developed by the FDA.

If you are currently taking any prescription pain medicine, do not stop using it unless told to do so by your doctor. The FDA also recommends the following to help reduce the risk of adverse effects from acetaminophen:

  • Take opioid/acetaminophen combination products only as prescribed by a health care professional.
  • Carefully read all labels for prescription and over-the-counter medicines, and ask the pharmacist if your prescription pain medicine contains acetaminophen.
  • Don't take more of an acetaminophen-containing medicine than directed; your daily dosage of acetaminophen should not exceed the maximum daily dose of 4,000 milligrams (4 grams). Don't try to calculate the total amount of acetaminophen you take each day. Instead, talk to your doctor about all of the medications—prescription and over-the-counter—that you are taking.
  • Don't take more than one product that contains acetaminophen at any given time. In addition to prescription products, acetaminophen is found in many over-the-counter medicines, such as Tylenol, NyQuil, Vicks, Coricidin, etc.
  • Avoid drinking alcohol when taking acetaminophen.

If you experience an allergic reaction such as swelling of the face, mouth or throat, difficulty breathing, itching or rash—or if you think you have taken more acetaminophen than directed—seek medical attention immediately.

The elimination of higher-dose prescription combination acetaminophen products will be phased in over 3 years. There is no immediate danger to patients who take these combination pain medications, according to the FDA, and patients should continue to take them as directed by their health care provider.

In August 2013, the FDA released a warning stating that acetaminophen can cause rare but serious skin reactions (Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis), which may be fatal. These reactions, which also may occur with NSAIDs, can result from first-time acetaminophen use or at any time when using the medication. If you are using an over-the-counter or prescription medication and develop a skin rash, stop taking the drug and seek immediate medical attention.

Source: FDA

Publication Review By: the Editorial Staff at HealthCommunities.com

Published: 14 Jan 2011

Last Modified: 10 Nov 2014